South Dakota, 2015

Blizzard and Winter Weather in South Dakota, January 8, 2015

January 8, 2015 · NWS FSD · 15 events in 15 counties and zones

Northwest winds gusting as high as 50 mph combined with existing snow cover to cause blowing snow, with blizzard conditions for a few hours in some areas during the afternoon of January 8th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Northwest winds gusting as high as 50 mph combined with existing snow cover to cause blowing snow, with blizzard conditions for a few hours in some areas during the afternoon of January 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 8, 5:44 AM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 5:44 AM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 AM CST THU JAN 8 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 431 AM CST THU JAN 8 2015

FOCUS FOR TODAY IS STRONG POST-FRONTAL WINDS EXPECTED ACROSS THE
REGION TODAY/TONIGHT...AND POTENTIAL FOR LOFTING OF EXISTING SNOW
COVER ENOUGH TO CAUSE SIGNIFICANT VISIBILITY RESTRICTIONS. HAVE BEEN
MONITORING WINDS/VISIBILITY CLOSELY THROUGHOUT THE EARLY MORNING...
WITH SOUTHERLY WINDS REALLY JUST STARTING TO RAMP UP SIGNIFICANTLY
ACROSS OUR EAST OVER THE PAST HOUR OR SO. EARLIER WIND GUSTS OVER
SOUTH CENTRAL SD WERE FREQUENTLY IN 45-50MPH RANGE...AND VISIBILITY
SENSORS THERE REMAINS IN 1-3SM RANGE. BULK OF SNOW COVER IN THAT
AREA IS OLDER THOUGH...WITH ONLY ABOUT AN INCH OR SO WITH THE MOST
RECENT SYSTEM EARLIER THIS WEEK. SOUTHWEST MN/NORTHWEST IA PROBABLY
MORE REPRESENTATIVE OF THE SNOW COVER CONDITIONS THROUGHOUT MOST OF
OUR FORECAST AREA. WIND GUSTS IN THESE AREAS JUST REACHING 30-35KT
IN THE LAST HOUR OR TWO AS STRONGER LOW LEVEL JET SHIFTS INTO THE
AREA. MOST AIRPORT OBSERVATIONS AS OF 10Z SHOWING 3+ MILES...WITH A
COUPLE OF LOCATIONS DOWN TO 2SM. STRONGEST GUSTS BEING REPORTED BY
DEPT OF TRANSPORTATION ROAD SENSORS ALONG THE BUFFALO RIDGE...WITH
SENSORS NEAR HENDRICKS AND LAKE BENTON BOTH GUSTING 45-50 MPH FOR
THE PAST COUPLE OF HOURS. UNFORTUNATELY...SENSOR VISIBILITY HAS BEEN
SUSPECT AT THESE LOCATIONS IN THE PAST...BUT WEB CAM IMAGERY DOES
SUPPORT AN ESTIMATED VISIBILITY OF 1/2 TO 1SM. SINCE THESE ARE THE
WIND SPEEDS ANTICIPATED ACROSS THE REGION BEHIND THE COLD FRONT
LATER TODAY...DO NOT FEEL BLIZZARD/WHITEOUT CONDITIONS WILL BECOME
WIDESPREAD NOR PROLONGED ENOUGH TO WARRANT A BLIZZARD WARNING...SO
HAVE TRANSITIONED REMAINING BLIZZARD WATCH TO A WINTER WEATHER
ADVISORY AS WELL.

CAVEAT TO THE ABOVE WILL BE POTENTIAL FOR SOME SCATTERED SNOW
SHOWERS ACROSS PARTS OF SOUTHWEST MINNESOTA WITH MID-UPPER LEVEL
WAVE DROPPING THROUGH MINNESOTA THIS MORNING. EARLIER RUNS OF THE
RAP/HRRR WERE A BIT MORE ROBUST IN DEVELOPING PRECIP INTO SOUTHWEST
MN BETWEEN NOW AND 15Z...AND SEEING SOME ECHOES DEVELOP IN THIS AREA
ON REGIONAL RADAR LOOPS. HOWEVER...CURRENTLY FIGHTING A DEEP DRY
LAYER BELOW 8-10KFT...AND MUCH OF THE INITIAL LIFT MAY BE LOST TO
SATURATION. MORE RECENT HI-RES RUNS APPEAR TO BE GRABBING ONTO THIS
IDEA AS WELL...AS THEY HAVE BACKED OFF THE POTENTIAL OF MEASURABLE
PRECIP INTO OUR FORECAST AREA DURING THE MORNING. LATER DAY PRECIP
POTENTIAL AHEAD OF THE PRIMARY WAVE ALSO TENDING TO REMAIN NORTHEAST
OF OUR COUNTIES. HAVE CARRIED SOME CHANCE/SCATTERED RANGE POPS ALONG
AND EAST OF THE BUFFALO RIDGE THROUGH MIDDAY...BUT LESS THAN A HALF
INCH NEW SNOW ACCUMULATION EXPECTED AT THIS TIME. DAY SHIFT WILL
SURELY HAVE TO MONITOR CONDITIONS CLOSELY THROUGHOUT THE MORNING...
BOTH REGARDING ANY FRESH SNOW...AS WELL AS VISIBILITY UPSTREAM AS
THE POST-FRONTAL WINDS INCREASE TO OUR WEST. CANNOT RULE OUT LATER
UPGRADE TO BLIZZARD WARNING...BUT DOES NOT SEEM JUSTIFIED AT THIS
TIME.

TEMPERATURES ALREADY RELATIVELY MILD COMPARED TO RECENT DAYS...WITH
4 AM READINGS AROUND 5 ABOVE EAST TO MID TEENS WEST. EVEN WITH THE
STRONGER WINDS NOW...WIND CHILL READINGS HAVE IMPROVED TO ONLY TEENS
BELOW ZERO...SO LET THE OVERNIGHT WIND CHILL ADVISORY EXPIRE AS
SCHEDULED AT 3 AM. SHOULD SEE TEMPS INCREASE 10-15 MORE DEGREES THIS
MORNING AHEAD OF THE COLD FRONT...FOLLOWED BY FALLING TEMPS THROUGH
THE AFTERNOON...ON THE WAY TO SUB-ZERO READINGS AGAIN BY DAYBREAK
FRIDAY. WHILE NORTHWEST WINDS WILL GRADUALLY SUBSIDE THROUGH THE
NIGHT...THEY WILL REMAIN BREEZY ENOUGH TO PUSH WIND CHILLS BACK INTO
THE -20 TO -35 RANGE INTO FRIDAY MORNING. WHILE THE FOCUS FOR TODAY
IS CERTAINLY ON BLOWING SNOW THREAT...WITH WINTER WEATHER ADVISORY
SET TO EXPIRE PRIOR TO THE COLDEST OF THE WIND CHILLS...FELT THAT A
TRANSITION BACK TO WIND CHILL ADVISORY FOR FRIDAY MORNING WAS NEEDED
TO HIGHLIGHT THE THREAT FOR THE START OF THE SCHOOL DAY ON FRIDAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 431 AM CST THU JAN 8 2015

FRIDAY STILL LOOKS TO BE BREEZY ACROSS THE AREA WITH DEEP
NORTHWESTERLY FLOW ACROSS THE AREA.  WITH WINDS EXPECTED TO GUST TO
AROUND 30 MPH MUCH OF THE DAY...HAVE ADDED BLOWING SNOW TO THE
FORECAST ESPECIALLY ALONG THE ELEVATED BUFFALO RIDGE IN SOUTHWEST
MINNESOTA INTO NORTHWEST IOWA.

FORECAST AREA REMAINS IN A RELATIVELY COOL PATTERN THROUGH THE
WEEKEND INTO NEXT WEEK AS A SERIES OF FRONTS ROTATE THROUGH THE
AREA.  AHEAD OF THE NEXT COLD FRONT...WINDS BECOME QUITE STRONG
ACROSS THE EASTERN PORTION OF THE FORECAST AREA...ESPECIALLY ACROSS
NORTHWEST IOWA. EXPECT TO SEE TEMPERATURES WARM CLOSER TO
NORMAL...WITH 925 HPA TEMPS WARMING INTO THE SINGLE DIGITS BELOW
ZERO.  COLD FRONT MOVES THROUGH  THE AREA ON SATURDAY NIGHT AND 925
HPA TEMPS FALL INTO THE TEENS BELOW ZERO.

WITH COORDINATION...KEPT TEMPERATURES COOL ON MONDAY WITH HIGH
PRESSURE ACROSS THE AREA AND RELATIVELY LIGHT FLOW LEADING TO VERY
LITTLE MIXING.  MODELS SUGGEST STRONGER RETURN FLOW ON TUESDAY...BUT
CLOUD COVER MAY BE A REAL CONCERN IN TERMS OF WARMING UP.

ANOTHER FRONT IS EXPECTED TO MOVE THROUGH THE AREA TUESDAY NIGHT
INTO WEDNESDAY.  MODELS SUGGEST A MORE CHINOOK TYPE PATTERN MIDWEEK
NEXT WEEK...POTENTIALLY BREAKING THE COLD AIR PATTERN THAT WILL
DOMINATE FOR MUCH OF THE NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 539 AM CST THU JAN 8 2015

STRONG AND GUSTY SOUTHERLY WINDS WILL BECOME NORTHWEST AND
INCREASE EVEN FURTHER WITH WIND GUSTS TO 40 KNOTS THIS AFTERNOON.
LOOSE SNOW ON THE SURFACE MAY CREATE GROUND BLIZZARD
CONDITIONS...BUT HARD TO TELL HOW MUCH BLOWING AND DRIFTING SNOW
WILL OCCUR. GUIDANCE DOES NOT HAVE ANY REDUCED VISIBILITIES...SO
SIDED WITH SOME 2 SM VISBYS FOR NOW...BUT COULD BE HIGHER OR LOWER
DEPENDING ON HOW MUCH SNOW IS LOFTED. EXPECTING VISIBILITIES TO
IMPROVE OVERNIGHT TONIGHT WINDS SLOWLY DECREASE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM CST FRIDAY FOR
     SDZ039-040-054>056-061-062-066-067-069>071.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST FRIDAY FOR SDZ039-040-
     054>056-061-062-066-067-069>071.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR SDZ038-050-052-053-057>060-063>065-068.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR
     SDZ038-050-052-053-057>060-063>065-068.

MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM CST FRIDAY FOR
     MNZ071-072-080-081-089-090-097-098.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST FRIDAY FOR MNZ071-072-
     080-081-089-090-097-098.

IA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM CST FRIDAY FOR
     IAZ001.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST FRIDAY FOR IAZ001>003-
     012>014-020>022-031-032.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 3 AM CST
     FRIDAY FOR IAZ002-003-012>014-020>022-031-032.

NE...WIND CHILL ADVISORY FROM 3 AM TO NOON CST FRIDAY FOR NEZ013-014.

     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 3 AM CST
     FRIDAY FOR NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...
AVIATION...
Hazardous weather outlook, Jan 8, 4:57 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CST THU JAN 8 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-091100-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
457 AM CST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS OF 30 TO 35 MPH...WITH GUSTS OF 45 TO 50
MPH...WILL SPREAD ACROSS THE REGION DURING THE LATE MORNING AND
EARLY AFTERNOON...AND CONTINUE INTO TONIGHT. ALTHOUGH LITTLE IF
ANY NEW SNOWFALL IS ANTICIPATED...THE STRONG WINDS WILL RESULT IN
VISIBILITY OF A HALF MILE OR LESS AT TIMES DUE TO BLOWING SNOW
FROM EXISTING SNOW COVER. WIDESPREAD DRIFTING SNOW IS ALSO LIKELY
TO CAUSE DIFFICULT TRAVEL.

WIND CHILL VALUES WILL FALL BACK INTO THE 20 BELOW TO 35 BELOW
ZERO RANGE LATE THIS EVENING INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES OF 20 BELOW TO 35 BELOW ZERO ARE EXPECTED AGAIN
FRIDAY NIGHT INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 4 blizzard. Local standard time, as filed.

Winter Weather, Beadle

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Beadle forecast zone
Reported by
COOP Observer
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Sanborn

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Sanborn forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Miner

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Miner forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Davison

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Hanson

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Hanson forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, McCook

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
McCook forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Minnehaha

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Minnehaha forecast zone
Reported by
Official NWS Observations
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Hutchinson

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Hutchinson forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Turner

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Turner forecast zone
Reported by
COOP Observer
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Lincoln

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
NWS Employee
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Winter Weather, Union

When
January 8, 1:00 PM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Northwest winds gusting as high as 50 mph combined with light snow cover to cause blowing snow, reducing visibilities to less than a half mile in scattered areas.

Blizzard, Brookings

When
January 8, 1:20 PM CST to 6:00 PM CST
Where
Brookings forecast zone
Reported by
Trained Spotter
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Northwest winds gusting up to 50 mph combined with existing snow cover to cause blowing snow, reducing visibilities to a quarter mile or less over much of the area. Some schools ended classes early.

Blizzard, Kingsbury

When
January 8, 1:40 PM CST to 6:00 PM CST
Where
Kingsbury forecast zone
Reported by
Emergency Manager
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Northwest winds gusting up to 50 mph combined with existing snow cover to cause blowing snow, reducing visibilities to a quarter mile or less over much of the area. Some schools ended classes early.

Blizzard, Lake

When
January 8, 2:00 PM CST to 6:00 PM CST
Where
Lake forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Northwest winds gusting up to 50 mph combined with existing snow cover to cause blowing snow, reducing visibilities to a quarter mile or less over much of the area. Some schools ended classes early.

Blizzard, Moody

When
January 8, 2:00 PM CST to 6:00 PM CST
Where
Moody forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Northwest winds gusting up to 50 mph combined with existing snow cover to cause blowing snow, reducing visibilities to a quarter mile or less over much of the area. Some schools ended classes early.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556898, 556899, 556900, 556901, 556902, 556903, 556904, 556905, 556906, 556907, 556908, 556895, 556894, 556896, 556897.